Reported Adverse Drug Reaction Cases
- Sehgal VH, Gangwani OP. Genital fixed drug eruptions Genitourin Med 1986; 62: 56-58.
- Fischer G. Vulvar fixed drug eruption, a report of 13 cases. J Reproduct Med 2007; 25: 81-85.
- E.Özkaya-Bayazit. Specific site involvement in fixed drug eruption. J Am Acad Dermatol 2003; 49: 1003-1007.
Fixed drug eruptions
A 68 year-old woman presented with a 12 month history of erosive painful vulvovaginitis, non-specific on biopsy and unresponsive to treatment. On examination she had severe ulceration of the introitus and vagina. Her medications, unchanged for several years, were atorvastatin, candesartan and venlafaxine. Atorvastatin was stopped and no other changes were made. Within two weeks all symptoms had resolved and four weeks after stopping the drug genital examination was normal.
This case demonstrates an uncommon but important adverse event of Fixed Drug Eruption (FDE). Classically, FDE presents as a recurrent eruption occurring at the same site each time the drug responsible is taken. The lesion may be vesicular or bullous, appears within minutes to days of use and is often preceded by itching or burning.
The genital area is a well-recognised site for FDE in both males and females.1,2 Other areas such as previous skin trauma or inflammation may sometimes be involved and some medicines are associated with a FDE that occurs preferentially at one site, for example oxicam-induced lip lesions.3
The most commonly implicated drug groups are antibiotics, analgesics and antihistamines, although FDE can occur with any medicine.
FDE may be acute, recurrent or chronic, with rapid resolution of the lesions on cessation of the causative drug. FDE should be considered a possible cause of an otherwise unexplained recurrent bullous or vesicular skin rash, especially in ulcerative genital conditions unresponsive to standard management.References
Australian Adverse Drug Reactions Bulletin
Volume 28, Number 4, August 2009